Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 63, NWS Columbia, SC

May 4, 2012Bamberg County, Orangeburg County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at May 4, 2012, 8:25 PM EDT for Bamberg County, Orangeburg County, South Carolina. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 4, 2012, 8:25 PM EDT (00:25 UTC)
Expired
May 4, 2012, 9:15 PM EDT
In force
50 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

Counties Bamberg County, SC, Orangeburg County, SC

What was reported inside it

TimeReportWhereRemark
May 4, 8:40 PM EDTTSTM WND DMGBowman, SCTREES DOWN AND LIMBS DOWN IN AND AROUND BOWMAN. TIME ESTIMATED FROM RADAR.
May 4, 8:40 PM EDTHAIL 1Bowman, SCLAW ENFORCEMENT REPORTED HAIL LARGE ENOUGH TO DENT CARS IN AND AROUND BOWMAN. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 0.4 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2012-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2141 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2012-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2141 J/kg
Mixed-layer CIN
-60 J/kg
Mixed-layer LCL
956 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
-33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

793 
WUUS52 KCAE 050025
SVRCAE
SCC009-075-050115-
/O.NEW.KCAE.SV.W.0063.120505T0025Z-120505T0115Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
825 PM EDT FRI MAY 4 2012

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BAMBERG COUNTY IN CENTRAL SOUTH CAROLINA
  ORANGEBURG COUNTY IN CENTRAL SOUTH CAROLINA

* UNTIL 915 PM EDT

* AT 825 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 6 MILES
  NORTHWEST OF BRANCHVILLE AND MOVING EAST AT 25 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE ORANGEBURG...
  BRANCHVILLE AND BOWMAN

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.

LAT...LON 3339 8110 3355 8074 3352 8069 3351 8070
      3347 8066 3347 8064 3335 8048 3314 8086
TIME...MOT...LOC 0025Z 259DEG 23KT 3333 8081

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 7:45 PM EDT, 40 minutes earlier.

Area forecast discussion, May 4, 7:45 PM EDT, 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
745 PM EDT FRI MAY 4 2012

.SYNOPSIS...
HIGH PRESSURE OVER THE SOUTHEASTERN STATES WILL MOVE SOUTHWARD
PROVIDING A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS. A FRONT WILL COME THROUGH SATURDAY AND SATURDAY
NIGHT...PROVIDING AN INCREASED CHANCE OF SHOWERS AND
THUNDERSTORMS. THE FRONT WILL SLOWLY PUSH TO OUR SOUTH AND WEST
SUNDAY. ANOTHER FRONT WILL MOVE THROUGH MID WEEK.

&&

.NEAR TERM /TONIGHT/...
THE THREAT FOR PRECIPITATION WILL END THIS EVENING AS WEAK SHORT
WAVE MOVES EAST OF THE AREA. DO NOT SEE MUCH IN THE WAY OF FOG
FORMATION OVERNIGHT AS SFC WINDS STAY UP JUST A BIT WITH A 20-25
KT NOCTURNAL JET. LOWS TONIGHT WILL FALL ONLY INTO THE MIDDLE 60S.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
ON SATURDAY WITH MID/UPPER FLOW NOW FROM THE NORTHWEST...ANOTHER
UPPER DISTURBANCE ALONG WITH A SURFACE BOUNDARY WILL MOVE
SOUTHEAST ACROSS THE REGION. MODELS DIFFERING ON SPEED OF THIS
SYSTEM WITH THE NAM BEING THE FASTEST AND THE ECMWF BEING THE
SLOWEST. BY SUNDAY...THESE FEATURES WILL HAVE MOVED MAINLY SOUTH
OF THE CWA AS SURFACE WINDS COME AROUND TO THE NORTH/NORTHEAST.
WILL CONTINUE WITH A CHANCE OF MAINLY AFTERNOON/EVENING SHOWERS
AND THUNDERSTORMS THROUGH MUCH OF THE PERIOD. ALTHOUGH WILL LOWER
POPS A BIT BY SUNDAY WITH SYSTEM/BOUNDARY ACROSS THE CSRA/SOUTH OF
THE CWA. SPC DAY 3 HAS REMOVED THE MENTION OF SLIGHT RISK OF
SEVERE...BUT DO HAVE AN AREA OF SEE TEXT JUST TO OUR WEST ACROSS
AL/GA. TEMPERATURES WILL REMAIN MUCH ABOVE NORMAL ON
SATURDAY...BUT WITH DISTURBANCE/SURFACE BOUNDARY MOVING SOUTH OF
THE REGION ON SUNDAY TEMPERATURES WILL FALL INTO THE LOWER/MIDDLE
80S BY SUNDAY. OVERNIGHT LOWS WILL BE CLOSE TO A CONSENSUS OF THE
GUIDANCE.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
A CHANGE IN THE ABOVE NORMAL TEMPERATURES LOOKS IN STORE FOR THE
AREA DURING THE EXTENDED PERIOD AS TEMPERATURES WILL RETURN TO
MORE NORMAL READINGS. AT THE SURFACE...MODELS INDICATE THAT THE
BOUNDARY WILL BE SOUTH OF THE REGION ON MONDAY AS SURFACE WINDS
WILL BE FROM THE NORTHEAST/EAST. BY MONDAY NIGHT INTO
TUESDAY...FRONT WILL BEGIN MOVING BACK NORTHWARD AS A WARM FRONT.
BOTH GFS/ECMWF SHOW THIS TREND...HOWEVER THE GFS IS THE FASTER OF
THE TWO MODELS. BY WEDNESDAY AND THURSDAY A COLD FRONT WILL
APPROACH AND MOVE THROUGH THE REGION. MODEL DIFFERENCES REALLY
BEGIN TO SHOW BY TUESDAY WITH SPEED OF NEXT SYSTEM APPROACHING FOR
WED/THU. GFS HAS SYSTEM THROUGH THE AREA AND OFF THE COAST BY
WEDNESDAY NIGHT. THE ECMWF IS MUCH DEEPER WITH UPPER LEVEL SYSTEM
AND DOES NOT PUSH FRONT ACROSS THE CWA UNTIL THURSDAY AND BEYOND.
WITH FRONT IN THE AREA FOR MONDAY AND MOVING NORTHWARD HAS A WARM
FRONT INTO TUESDAY...THEN SYSTEM APPROACHING FOR WED/THU. WILL
KEEP A MENTION OF SLIGHT CHANCE/CHANCE POPS INTO THU...BY DRY FRI
AS HIGH PRESSURE BUILDS INTO THE AREA. AT THIS TIME...BEST CHANCE
APPEARS TO BE TUE/TUESDAY NIGHT. OVERALL LEANED CLOSER TO HPC
GUIDANCE WITH TIMING OF FRONTS AND TEMP FORECASTS. EXPECT
TEMPERATURES TO COOL DOWN WITH INCREASED CLOUD COVER AND CHANCES
FOR PRECIPITATION...TEMPERATURES SHOULD MAINLY RANGE BETWEEN 80
AND 85 DEGREES THROUGH THE PERIOD WITH OVERNIGHT LOWS IN THE
MIDDLE 50S TO MIDDLE 60S.

&&

.AVIATION /00Z SATURDAY THROUGH WEDNESDAY/...
MAINLY VFR FORECAST. ISOLATED SHOWERS OR THUNDERSTORMS
POSSIBLE SOUTH OF ALL TAFS SITES THROUGH THE EVENING. COVERAGE
AND CONFIDENCE NOT HIGH ENOUGH TO MENTION SHOWERS/TSTMS IN TAFS AT
THIS TIME. PRECIP SHOULD DIMINISH BY 02Z.

SHOULD SEE MVFR FOG AT KAGS/KOGB 09Z-13Z TOWARDS SUNRISE. SCATTERED
CONVECTION TO DEVELOP SATURDAY AFTERNOON AS A COLD FRONT APPROACHES
FROM THE NORTH.

EXTENDED AVIATION OUTLOOK...CONVECTION POSSIBLE SATURDAY EVENING.
A MID-WEEK COLD FRONT COULD PRODUCE ORGANIZED THUNDERSTORMS
WEDNESDAY.

&&

.EQUIPMENT...
THE NATIONAL WEATHER SERVICE DOPPLER RADAR IN COLUMBIA SC WILL BE
OUT OF SERVICE THIS WEEK TO UPGRADE TO DUAL POLARIZATION TECHNOLOGY.
PLEASE REFER TO NEIGHBORING RADARS FOR COVERAGE.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.
&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
EQUIPMENT...
Hazardous weather outlook, May 4, 4:50 AM EDT, 15 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
450 AM EDT FRI MAY 4 2012

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-050850-
AIKEN-BAMBERG-BARNWELL-BURKE-CALHOUN-CHESTERFIELD-CLARENDON-COLUMBIA-
EDGEFIELD-FAIRFIELD-KERSHAW-LANCASTER-LEE-LEXINGTON-LINCOLN-MCCORMICK-
MCDUFFIE-NEWBERRY-ORANGEBURG-RICHLAND-RICHMOND-SALUDA-SUMTER-
450 AM EDT FRI MAY 4 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA
AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA.

.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, May 4, 7:54 PM EDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
754 PM EDT FRI MAY 4 2012

SCZ035-036-041-050100-
BAMBERG-BARNWELL-ORANGEBURG-
754 PM EDT FRI MAY 4 2012

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BAMBERG...ORANGEBURG
AND BARNWELL COUNTIES THROUGH 900 PM EDT...

AT 752 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...NEAR DENMARK...MOVING EAST AT 25 MPH.

SOME LOCATIONS THAT WILL BE AFFECTED INCLUDE...
BAMBERG...BARNWELL...BLACKVILLE...BRANCHVILLE...DENMARK AND
WILLISTON...

PREPARE NOW FOR THE FOLLOWING HAZARDS...
GUSTY WINDS OF 40 TO 50 MPH...
PEA SIZE HAIL...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE TOLL FREE AT 1...8 7
7...6 3 3...6 7 7 2.

&&

LAT...LON 3332 8157 3357 8125 3324 8068 3311 8119
      3312 8121 3310 8136
TIME...MOT...LOC 2353Z 249DEG 24KT 3333 8107

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 9:11 PM EDTSevere Thunderstorm WarningCAEClarendon, Orangeburg49 min
May 5, 6:43 PM EDTSpecial Weather StatementCAESumter62 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.